Can someone please tell me if it would be detrimental to stop taking Tamoxifen after 3 years rather than 5? I have a call in to my oncologist but I am weighing the benefits of continuing to take Tamoxifen vs. the fatigue, memory loss, mood swings etc. I was diagnosed at 27 but it was only Stage 1, and I did 6 cycles of AC. Thank you.
As you probably know, BC in young women (under 35) can be very aggressive and for that reason you would get lots of benefit from continuing to take something. I thought of the aromatase inhibitors and trying one of those but you have to be postmenopausal. Talking to your doc is a really good idea.
I was dx when I was 43 with Stage III. Had I been stage I, even though I'd be high risk, because under 50 is considered "young", I honestly believe I would keep taking the Tamoxifen. With you being in your 20's, my strong opinion is not to stop taking it. I don't mean to sound meladramtic, but if there is a choice of some unpleasantness from the Tamoxefin vs. a reoccurence, I'd definately pink the unpleasantness. I take Arimidex, because chemo put me into MENTALpause (that fits so much better..lol) Arimidex can and in most women causes hot flashes and severe bone and joint pain. There are mornings I wake up feeling like I'm 100 until I can get myself moving. I've had to have a bone scan because the pain in my hip was so bad, I just knew it was bone mets, but it wasn't thank God, it was the side affect of Arimidex. Do I like feeling like this, no way, but I choose this and pray it prevents a reoccurence to stopping it and it coming back.
Just my opinion
Thank you to both of you for your thoughts. It really helps to talk with other women who have been down this road. Friends and family do their best to be helpful and understand, but they just can't understand unless they've been there. I feel so silly getting down about these things when other women have been through much worse. Thank you for your understanding and your kind words.
I was also stage I at diagnosis although I was 41 and I was still pre-menopausal and I remain that way even after chemo and Tamoxifen.
I made it 2 years, 3 months on Tamoxifen. The side effects were affecting my quality of life too much. My oncologist told me that although 5 years is standard, the most important was the first 2 years. I'm choosing to believe her because I hated Tamoxifen. I understand Nancy's statement about facing unpleasantness rather than recurrance, but only YOU can determine if it's merely unpleasant or truly affecting your quality of life enough to stop taking it.
Let's face it - there are no guarantees. I recommend you talk to your oncologist. Get a thorough understanding as to the aggressiveness of your cancer and your probabilities of recurrance and then weigh that with your quality of life. For me, part of the problem was that every time I thought I had a handle on the side effects, a new one would appear. I know it's a tough decision.
I didn't want anyone to think I was making light of the side affects or quality of life. I guess what I should have said was that no matter what stage, early or late a reoccurence can happen with or without Tamoxefin, Arimidex or one of the others and of course some ladies are er/pr- and don't have the options we do. I never meant it to sound like your quality of life wasn't important. For me, if a drug would give me the best chance to have a LONG life, then I could handle and do the side affects, and the meds aren't for the rest of your life. If it gave me a chance to have 40 more years, then 5 years would be worth it for me.
Sorry if there was a misunderstanding
The clinical trials were mostly done with women taking 3 and 5 years of tamoxifen. After a long debate, it was felt that 5 years would give the most benefit, BUT the additional benefit after 3 years is not enormous, but definitely there. So if you tolerate 5 years, that's the best route.
Leonardo F - Webmaster Cancer Forums
Disclaimer: this information is for informational purposes only. It is not medical advice.
Thanks Margie for the web site. And it's okay MuttsMom, I understood what you meant. Right now I'm tired, feeling down, and am not really in the frame of mind to make big decisions. Unfortunately my husband is not the most understanding or compassionate person in the world so I have felt very alone with these questions and feelings, which is why I so appreciate the comments from all of you. I didn't take the Tamoxifen this morning and am just going to give it a break for awhile. I doubt I will stop taking it permanently, but I just want a break from all this for awhile.
Just a thought (I know scary huh... lol). Alot of ladies take Effexor, which is an antidepressant, but it works on the hot flashes and side affects of Tamoxefin. That may be something you'd want to ask your onco about.